Alert archive / Indiana / River Flood Warnings in 2013
River Flood Warning 238, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Dec 21, 2013, 10:32 PM EST for Johnson County, Indiana. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2013, 10:32 PM EST (03:32 UTC)
- Expired
- Dec 25, 2013, 9:54 AM EST
- In force
- 3 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
County Johnson County, IN
The radar
The Indianapolis radar (KIND), 29 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sugar Creek (central) near Edinburgh (EDNI3).
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 14 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03362500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Dec 21, 10:09 PM EST, 23 minutes earlier.
Area forecast discussion, Dec 21, 10:09 PM EST, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1009 PM EST SAT DEC 21 2013 .UPDATE... THE NEAR TERM SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 236 PM EST SAT DEC 21 2013 A LOW PRESSURE TROUGH WITH SERIES OF PRESSURE CENTERS FROM TEXAS TO INDIANA WILL ORGANIZE INTO ONE PRIMARY LOW PRESSURE SYSTEM TONIGHT OVER INDIANA THEN MOVE INTO NEW ENGLAND SUNDAY. COLD HIGH PRESSURE WILL FOLLOW FOR EARLY NEXT WEEK. ANOTHER MUCH WEAKER CLIPPER TYPE SYSTEM WILL MOVE SOUTHEAST INTO THE GREAT LAKES MIDWEEK PRODUCING SOME LIGHT SNOW FOLLOWED BY REINFORCING COLD CANADIAN AIR TO END THE UPCOMING WEEK. AFTER MILDER THAN NORMAL TEMPERATURES IN THE COMING 24 HOURS...TEMPERATURES WILL RETURN TO NEAR OR BELOW NORMAL FOR MOST OF NEXT WEEK. && .NEAR TERM /OVERNIGHT/... ISSUED AT 1008 PM EST SAT DEC 21 2013 WHAT AN AFTERNOON AND EVENING ACROSS CENTRAL INDIANA. MANY LOCATIONS ALONG AND SOUTH OF A TERRE HAUTE-INDY METRO-MUNCIE LINE HAVE RECEIVED AN ADDITIONAL 1 TO 2 INCHES SINCE LATE AFTERNOON... WITH SOME AREAS FROM BLOOMINGTON SOUTHWEST TO VINCENNES HAVING RECEIVED CLOSE TO THREE INCHES OVER THE LAST 6 HOURS. THIS HAS RESULTED IN WIDESPREAD FLOODING AND MANY REPORTS OF FLASH FLOODING OVER THE SOUTHERN HALF OF THE FORECAST AREA. RAINFALL RATES HAVE DROPPED CONSIDERABLY OVER THE LAST 45 TO 60 MINUTES AS THE FRONT IS BEGINNING TO SHIFT EAST...BUT FRANKLY ANY ADDITIONAL RAINFALL IS JUST EXACERBATING FLOODING ACROSS THE REGION. STILL LOOKING AT ANOTHER 3 TO 5 HOURS OF RAINFALL FOR MANY AS PRECIP SLOWLY ENDS FROM WEST TO EAST...WITH POTENTIALLY AN ADDITIONAL 0.50 TO 1 INCH...ESPECIALLY EAST OF A VINCENNES-INDY METRO-MUNCIE LINE. WILL MAINTAIN THE FLOOD WATCH THROUGH THE NIGHT AND WILL BE EXTENDING FLASH FLOOD WARNINGS INTO THE OVERNIGHT ALONG AND SOUTH OF THE I-70 CORRIDOR AS WELL CONSIDERING THE ONGOING ISSUES. AREAL FLOOD WARNINGS WILL CONTINUE THROUGHOUT THE REST OF THE FORECAST AREA INTO SUNDAY. OVERALL THE REST OF THE FORECAST IS IN GOOD SHAPE AND MADE JUST SUBTLE ADJUSTMENTS BASED ON CURRENT OBS AND NEWEST SHORT RANGE MODEL GUIDANCE. TEMPS WILL SLOWLY FALL THROUGH THE NIGHT AS THE FRONT MOVES AWAY AND COLDER AIR BEGINS ITS RETURN TO CENTRAL INDIANA. ZONE AND GRID UPDATES OUT. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... ISSUED AT 236 PM EST SAT DEC 21 2013 MODELS IN FAIR AGREEMENT WITH A BLEND OF ALL USED. NO MAJOR CONCERNS HERE OUTSIDE OF WHETHER ANY SNOW ACCUMULATION WOULD OCCUR SUNDAY EVENING. ONGOING SMALL STREAM AND RIVER FLOODING EXPECTED. SUNDAY AND SUNDAY NIGHT...LOW PRESSURE WRAP-AROUND MOISTURE REMAINS NORTHWEST OF CENTRAL INDIANA MOST OF THE DAY THEN TAIL SWEEPS ACROSS SUNDAY NIGHT. STILL EXPECT ABUNDANT CLOUD COVER WITH LOTS OF LOW LEVEL MOISTURE REMAINING AND PERHAPS A FEW LIGHT RAIN SHOWERS AT TIMES SUNDAY. AS COLDER AIR CONTINUES FILTERING IN...SNOW SHOWERS MAY BE POSSIBLE VERY LATE IN THE DAY AND CONTINUE INTO THE EVENING. DOUBT ANY ACCUMULATION WILL OCCUR GIVEN WARMER AND WETTER GROUND BACK IN PLACE AND SNOW SHOWERS EXPECTED TO BE LIGHT. MONDAY INTO TUESDAY...HIGH PRESSURE WILL TAKE CONTROL. ONLY QUESTION WILL BE DIRECTION OF WIND FLOW ACROSS LAKE MICHIGAN. MOST MODELS KEEP FLOW FROM THE NORTHWEST AND LAKE EFFECT SNOW SHOWERS NORTH OF OUR AREA. SOUTHERN COUNTIES SHOULD SEE SOME SUNSHINE UNDER THE INFLUENCE OF THE RIDGE AXIS. WITH ARCTIC AIR RETURNING...HAVE TEMPERED TEMPERATURE DOWNWARD TREND A LITTLE DUE TO WARM MOIST GROUND BACK IN PLAY. SO IT WILL GET MUCH COLDER BUT SINGLE DIGITS LOWS SHOULD BE CONFINED TO NORTHERN COUNTIES. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... ISSUED AT 149 PM EST SAT DEC 21 2013 HIGH PRESSURE WILL BE A DOMINANT FORCE THROUGH MUCH OF THE LONG TERM PERIOD. ONLY SYSTEM OF NOTE IS AN UPPER LEVEL LOW AND ASSOCIATED WEAK SURFACE REFLECTION THAT MODELS PROG INTO THE GREAT LAKES WEDNESDAY NIGHT INTO THURSDAY. FOR NOW...WITH VERY LIMITED MOISTURE AND MODEL DISCREPANCIES CONTINUE TO BE UNABLE TO JUSTIFY MORE THAN SLIGHT CHANCE POPS FOR A FEW LIGHT SNOW SHOWERS. TEMPERATURES SHOULD BE NEAR TO BELOW NORMAL WITH UPPER LEVEL FLOW GENERALLY CYCLONIC TO QUASIZONAL. ALLBLEND HANDLED THIS WELL AND FEW CHANGES WERE REQUIRED. && .AVIATION /DISCUSSION FOR THE 220300Z KIND TAF UPDATE/... ISSUED AT 935 PM EST SAT DEC 21 2013 SURFACE LOW APPEARS TO BE LOCATED SOUTH OF KBMG BASED ON STREAMLINES. MOST OF THE HEAVY RAIN HAS PASSED OFF TO THE EAST OF KIND...HOWEVER THERE WILL BE SEVERAL MORE HOURS OF LIGHT TO MODERATE RAINFALL AT KIND BASED ON RADAR UPSTREAM. WILL TAKE OUT THE HEAVY RAIN ON THE UPDATE...AS WELL AS ADJUST THE WIND FORECAST A BIT BASED ON POSITION OF SURFACE LOW. EMBEDDED LIGHTNING STRIKES OVER SOUTHERN INDIANA EXPECTED TO REMAIN SOUTH OF KIND. PREVIOUS DISCUSSION FOLLOWS. STRONG LIFT ASSOCIATED WITH A 65-70 KT LOW LEVEL JET LOCATED ROUGHLY ALONG THE OHIO RIVER WILL CONTINUE TO GENERATE MODERATE TO HEAVY RAIN ACROSS THE TAF SITES THIS EVENING. DRY SLOT WRAPPING INTO THE UPPER SYSTEM EXPECTED TO MOVE OVERHEAD AROUND 220600Z...SO MOST OF THE SIGNIFICANT PRECIPITATION SHOULD TAPER OFF TO LIGHT RAIN/DRIZZLE BY THAT TIME. MODEL DATA SUGGEST SOME ELEVATED INSTABILITY MAY EXIST OVER THE SOUTHERN PARTS OF THE AREA THIS EVENING...SO THERE IS A LOW POTENTIAL FOR SOME EMBEDDED LIGHTNING STRIKES...MAINLY IN THE KBMG/KIND AREAS. GENERALLY IFR CEILINGS EXPECTED TONIGHT AROUND 006 AGL. THESE CEILINGS MAY TEND TO LOWER INTO THE LIFR CATEGORY FOR A PERIOD AFTER PRECIPITATION DIMINISHES AND BEFORE PASSAGE OF SURFACE LOW...AROUND 220900Z. LOWER CONFIDENCE IN WIND FORECAST THIS EVENING...ESPECIALLY AT KBMG/KIND WITH FRONTAL SYSTEM HUNG UP OVER SOUTHEAST INDIANA. WILL KEEP SURFACE WINDS FROM AN EAST/NORTHEAST DIRECTION AT THESE TAF SITES FOR NOW...BUT IF FRONT SHIFTS BACK MORE THAN EXPECTED...SURFACE WINDS MAY SHIFT TO THE SOUTH WITH GUSTS AROUND 20 KTS POSSIBLE. FINALLY...CONCERN FOR LOW LEVEL WIND SHEAR...ESPECIALLY AT KBMG/KIND WHERE PROFILERS SUGGEST THE FRONTAL INVERSION IS AROUND 020. MODEL DATA SUGGEST THE CORE OF THE LOW LEVEL JET WILL REMAIN SOUTH OF THE TAF SITES TONIGHT...SO WILL HOLD OFF ON A LOW LEVEL WIND SHEAR MENTION AT THIS TIME. && .IND WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL 7 AM EST SUNDAY FOR INZ021-028>031-035>049- 051>057-060>065-067>072. && SYNOPSIS...TUCEK NEAR TERM...RYAN SHORT TERM...TUCEK LONG TERM...NIELD AVIATION...JAS VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON TWITTER AND YOUTUBE AT: WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Dec 21, 9:58 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 958 PM EST SAT DEC 21 2013 INZ021-028>031-035>049-051>057-060>065-067>072-221000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 958 PM EST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: HEAVY RAIN WILL CONTINUE...ENDING FROM WEST TO EAST OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT. FLOOD AND FLASH FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL INDIANA AS WELL. HAZARDS: HEAVY RAIN WILL RESULT IN THE FLOODING OF FIELDS...ROADS AND STREAMS. HIGH WATER WILL CAUSE ROAD CLOSURES. TIMING: TODAY AND TONIGHT. DISCUSSION: THE FRONTAL BOUNDARY WILL BEGIN TO MOVE EAST AWAY FROM CENTRAL INDIANA OVERNIGHT WITH HEAVY RAINFALL COMING TO AN END. HOWEVER DUE TO THE SATURATED GROUND AND THE EXCESSIVE RAINFALL THAT HAS FALLEN SINCE FRIDAY EVENING...FLOODING WILL CONTINUE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. OUTLOOK: FLOODING WILL LIKELY REMAIN AN ISSUE IN FLOOD PRONE AREAS THROUGH SUNDAY. SOME LIGHT SNOW IS POSSIBLE LATE SUNDAY AFTERNOON THROUGH MONDAY AND AGAIN WEDNESDAY NIGHT AND THURSDAY. HAZARDS: FLOODED ROADS MAY STILL BE A PROBLEM IN MANY AREAS SUNDAY. SLICK SURFACES MAY OCCUR DUE TO LIGHT SNOW SUNDAY EVENING AND WEDNESDAY NIGHT. TIMING: FLOODING INTO SUNDAY OR EARLY IN THE WORK WEEK. LIGHT SNOW CHANCES ON SUNDAY AFTERNOON THROUGH MONDAY. DISCUSSION: PRECIPITATION CHANGE TO SNOW SUNDAY AFTERNOON WILL BE BRIEF AND MINIMAL SNOW ACCUMULATION IS EXPECTED. RIVER AND ROAD FLOODING WILL BE A CONCERN THROUGH MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT REPORTS OF RAINFALL OR FLOODING TODAY AND TONIGHT WOULD BE APPRECIATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
In the hours before
Local storm report, Dec 21, 9:18 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
918 PM EST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM FLASH FLOOD ELLETTSVILLE 39.23N 86.62W
12/21/2013 MONROE IN AMATEUR RADIO
WATER RESCUES ONGOING IN TOWN. PEOPLE TRAPPED IN
MULTIPLE RESIDENCES AND VEHICLES DUE TO HIGH WATER IN
VICINITY OF VINE AND TEMPERANCE STREETS.
&&
MDRLocal storm report, Dec 21, 9:21 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
921 PM EST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM FLOOD COLUMBUS 39.21N 85.91W
12/21/2013 BARTHOLOMEW IN TRAINED SPOTTER
WATER COMING ACROSS THE ROADS FROM BOTH SIDES AT MARR
ROAD AND ROCKY FORD ROAD.
&&
MMBLocal storm report, Dec 21, 9:32 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
932 PM EST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM HEAVY RAIN 5 SW BLOOMINGTON 39.12N 86.59W
12/21/2013 M4.50 INCH MONROE IN TRAINED SPOTTER
STORM TOTAL RAINFALL
&&
MMBLocal storm report, Dec 21, 9:35 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
935 PM EST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM HEAVY RAIN 4 E VINCENNES 38.68N 87.46W
12/21/2013 M5.60 INCH KNOX IN CO-OP OBSERVER
STORM TOTAL RAINFALL
&&
MMBLocal storm report, Dec 21, 10:09 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1009 PM EST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HEAVY RAIN MCCORDSVILLE 39.91N 85.93W
12/21/2013 M2.89 INCH HANCOCK IN TRAINED SPOTTER
TOTAL OVER THE PAST 24 HOURS
&&
JASLocal storm report, Dec 21, 10:11 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1011 PM EST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HEAVY RAIN WESTFIELD 40.05N 86.13W
12/21/2013 M2.21 INCH HAMILTON IN PUBLIC
STORM TOTAL RAINFALL THROUGH 850 PM.
1009 PM HEAVY RAIN 3 S BLOOMFIELD 38.98N 86.94W
12/21/2013 M4.63 INCH GREENE IN TRAINED SPOTTER
STORM TOTAL THROUGH 10 PM.
&&
MDRThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 7:25 PM EST | Flash Flood Warning | IND | Decatur, Hancock, Henry, Randolph, Rush | 9 hr |
| Dec 21, 8:28 PM EST | Severe Thunderstorm Warning | IND | Decatur, Jackson, Jennings | 47 min |
| Dec 21, 10:32 PM EST | River Flood Warning | IND | Sullivan, Vigo | 6 days |
| Dec 21, 10:32 PM EST | River Flood Warning | IND | Knox, Sullivan | 6 days |
| Dec 22, 1:20 AM EST | Flash Flood Warning | IND | Delaware, Henry, Randolph | 6 hr |
| Dec 22, 12:27 PM EST | River Flood Warning | IND | Daviess, Dubois, Martin, Pike | 8 days |
| Dec 22, 12:27 PM EST | River Flood Warning | IND | Marion | 49 hr |
| Dec 22, 12:27 PM EST | River Flood Warning | IND | Howard | 16 hr |
Nearby
River Flood Warnings in Indiana, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.